Kansas, 2011

Damaging Wind in Kansas, July 22, 2011

July 22, 2011 · NWS ICT · 1 event in 1 county or zone

A small cluster of strong to severe thunderstorms produced 60 to 70 mph winds near Wilson in Russell County during the evening hours on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small cluster of strong to severe thunderstorms produced 60 to 70 mph winds near Wilson in Russell County during the evening hours on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 5:30 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 22, 5:30 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI JUL 22 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED-SCATTERED THUNDERSTORMS LIKELY TO PERSIST THROUGH MID
EVENING ACROSS CENTRAL AND SOUTHWEST KS. WILL UTILIZE TEMPO TS AT
RSL WITH CB CLOUD GROUPS AT HUT AND SLN WHICH HAVE A LESSER
PROBABILITY OF A DIRECT HIT. GUSTY WINDS WILL BE THE MAIN CONCERN
NEAR ANY OF THESE STORMS. OTHERWISE...VFR CONDITIONS OUTSIDE OF
ANY STORMS TONIGHT INTO SATURDAY.

JMC

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 22 2011/

DISCUSSION...

TONIGHT:
ISOLATED CONVECTION WILL LIKELY PERSIST UNTIL AROUND SUNSET IN
CENTRAL KANSAS. OTHERWISE EXPECT DRY CONDITIONS AND MILD/WARM
TEMPERATURES.

SAT-SAT NIGHT:
WILL CONTINUE SMALL CHANCES FOR LATE AFTERNOON/EVENING
THUNDERSTORMS IN CENTRAL KS...AND THIS IS DEPENDENT ON CONVECTION
FRI NIGHT LEAVING ENOUGH OF A BOUNDARY TO INITIATE STORMS.
OTHERWISE NO REAL CHANGE IN TEMPERATURES/HEAT INDICES.

SUN-SUN NIGHT:
UNCLEAR WHY NAM/GFS HAVE BEEN SO AGRESSIVE BREAKING OUT CONVECTION
SUN AFTER/EVENING...GIVEN THAT HEIGHTS/TEMPERATURES ALOFT ARE NOT
CHANGING SIGNIFICANTLY. CHANCES DO APPEAR TO INCREASE A BIT SUN
NIGHT...WITH A 850MB BAROCLINIC ZONE CUTTING ACROSS NE KS. NE
SECTIONS OF FORECAST AREA COULD GET CLIPPED BY STORMS DURING THE
NIGHT...BUT WESTWARD EXTENT IS VERY QUESTIONABLE. GIVEN LATEST
TEMPERATURE/DEWPOINT FORECASTS...WILL EXTEND EXCESSIVE HEAT
WARNING ANOTHER DAY AREAWIDE.

MON-FRI:
GIVEN LITTLE IF ANY CHANGE IN FORECAST HEIGHTS THROUGHOUT THE
PERIOD...DO NOT ANTICIPATE ANY SIGNIFICANT RELIEF FROM ONGOING
HEAT WAVE...WITH TRIPLE DIGITS LIKELY OVER MOST OF THE AREA EACH
DAY. AFTERNOON HEAT INDICES WILL ALSO BE IN THE TRIPLE DIGITS EACH
DAY OVER MOST LOCATIONS...AND HEADLINES WILL LIKELY BE NEEDED.
THERE IS A CHANCE THAT OUTFLOW AND/OR FRONT WILL WORK INTO
CENTRAL KS LATE WEEK...BUT TIMING AND HOW FAR SOUTH BOUNDARY WILL
GO IS QUESTIONABLE. BEST ESTIMATE AT THIS TIME FOR PRECIPITATION
IN CENTRAL KS IS ON THU NIGHT. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS IN
CENTRAL KANSAS THIS AFTERNOON.

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD FOR ALL TAF SITES. THERE IS A CHANCE FOR THUNDERSTORMS THIS
AFTERNOON THAT COULD IMPACT KRSL AND KSLN. THE BEST CHANCE FOR
THESE ISOLATED STORMS WILL BE AT KRSL AND HAVE INCLUDED A CB GROUP
FOR THE AFTERNOON HOURS. CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE
A FULL TEMPO OR FM GROUP AT THIS TIME. OTHERWISE...EXPECT
SOUTH TO SOUTHEASTERLY WINDS TO PREVAIL UNDER MOSTLY CLEAR SKIES.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79 104  78 102 /  10  10  10  10
HUTCHINSON      79 103  78 102 /  20  10  20  10
NEWTON          79 103  78 102 /  10  10  10  10
ELDORADO        78 101  76 102 /  10  10  10  10
WINFIELD-KWLD   80 103  80 103 /  10  10  10  10
RUSSELL         77 103  75 101 /  30  10  20  20
GREAT BEND      77 104  76 101 /  30  10  20  10
SALINA          80 104  78 101 /  20  10  20  20
MCPHERSON       79 104  77 102 /  20  10  20  10
COFFEYVILLE     79 104  78 103 /  10  10  10  10
CHANUTE         78 102  77 103 /  10  10  10  10
IOLA            78 102  77 104 /  10  10  10  10
PARSONS-KPPF    79 104  78 103 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 22, 3:32 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT FRI JUL 22 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.

ISOLATED STORMS WILL PERSIST UNTIL AROUND SUNSET OVER MAINLY CENTRAL
KANSAS. STORMS ARE MOST LIKELY WEST OF A LINE FROM HUTCHINSON TO
SALINA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SUNDAY. CHECK
THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. TRIPLE DIGIT
HEAT INDICES WILL CONTINUE THROUGH AT LEAST THURSDAY. ADDITIONAL
WARNINGS AND/OR ADVISORIES WILL LIKELY BE NEEDED.

THERE ARE SLIGHT CHANCES FOR STORMS SATURDAY NIGHT AND SUNDAY
AFTERNOON ACROSS CENTRAL KANSAS. THESE COULD PERSIST MOST OF SUN
NIGHT...AND AFFECT A SMALL PART OF THE FLINT HILLS AND SOUTHEAST
KANSAS. ANY OF THE STORMS THAT DEVELOP COULD BE STRONG.

VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT
BEND TO WELLINGTON ON SATURDAY...TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jul 22, 5:40 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI JUL 22 2011

KSZ032-230015-
RUSSELL-
640 PM CDT FRI JUL 22 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST RUSSELL COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF GALATIA...OR 9 MILES SOUTHWEST
OF RUSSELL...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL

The radar

The Wichita radar (KICT), 161 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 22, 5:42 PM CST
Where
Russell County, 5.11 mi E of Dorrance
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.849, -98.485

Winds of 60 to 70 mph were estimated on I-70 near mile-marker 204.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335855.